I seem to have had one of ‘those’ runs recently.
In my past few weeks at work I’ve seen or been involved in the care of a number of folks who had inadvertently taken a paracetamol overdose trying to self medicate their dental pain.
I think for me these cases highlighted a few important things….
1) How should we risk assess and manage those with therapeutic excess of paracetamol
2) How can I help treat the pain these folks are in (when in fact they’ve rung 111 or come to the ED looking for help with their pain, not to report paracetamol OD!)?
3) Have I/we missed more patients that could be have had potential toxicity by not taking a good enough drug history?
Hands up if you’ve been in this scenario and heard something along the lines of ‘So whats the big deal I only took a few extra paracetamol?, you can buy them in the supermarket, I just want something to get rid of the toothache”? Followed by a discussion about the risk/benefits of treatment and the dawning realisation (often from someone who is usually fit and well) that they’re best served staying in the hospital, attached to a drip for 24 hours….
So what do you tell them?
You could baffle them with science, reminding them that their liver processes all sorts of stuff including the paracetamol they’ve been guzzling for toothache, that the toxic metabolite NAPQI binds to glutathione in their liver which metabolises it to cysteine and mercapturic acid (phewwww) but in excess you run out of glutathione, and that leaves a load of NAPQI around to to go around wreaking havoc and causing hepatocellular damage, which in turn leads to liver failure, you can go yellow, blood stops clotting properly and without a liver transplant it’s a relatively rapid demise, usually in a liver unit in the slightly grim city 30 miles up the road……no, neither do I. (if you do want an reminder on paracetamol poisoning I actually like the OHEM chapter on the topic).
Here’s what I try and tell my patients…
‘You’ve inadvertently taken too much of a drug (paracetamol) that when taken in the recommended dose is safe and effective for pain and fever, sadly when you take too much it’s a nasty beast, the liver usually mops up the bad stuff that’s the by-product of the breakdown of the drug, when you take too much it can’t do that and the bad stuff builds up, causing liver damage, without treatment this can lead to needing a transplant, and without one of these people do die. I know you came here looking for help with pain, and I can certainly help with that, but first and foremost we need to stop any further damage being done’
How should we risk assess them then?
Toxbase has a step by step guide and most institutions in the UK will have access, worldwide there are similar services run by national poisons centres. It’s a great resource and no matter how well you think you know a poison I’d encourage you to recheck every-time. In summary
1) If they’ve taken >150mg/Kg in 24 hours: treat
2) If there are clinicl features of liver injury (jaundice, RUQ tenderness): treat
3) If 75-150mg/kg in 24 hours the risk needs to be balanced – take bloods for FBC, Paracetamol levels, LFT, U+E (I think Chem7 is the appropriate Americanism) and an INR. An abnormal ALT or INR at any point: treat, if there’s detectable paracetamol 24 hours after last dose: treat. This is also one of the occasions to take in to account other factors which may mean they have lower glutathione stores such as HIV, liver disease already and malnutrition, in these cases and in any case of doubt about amount, reliability or understanding: treat
4) If they’re obese a maximum weight to use is 110Kg so you dont underestimate the drug/kg ratio.
If you want a full run down on all things paracetamol and poisoning I would recommend this brilliant podcast on the RCEM site.
You may be faced with a patient who’s already in liver failure. If so treat them along resuscitative principles and start the N-acetylcysteine ASAP. Remember to look for the Kings criteria for transplant and refer early to your friendly local liver unit. For revision purposes those criteria are:
1) pH <7.3 after resuscitation 2) INR >6.5 (PT >100)
3) Creatinine > 300micromol/L and Grade 3 or 4 encephalopathy.
Now you’ve set about saving the patients liver (and potentially their life) you should address their pain. That is after all why the came to the ED. So what are the options?
Paracetamol: probably not….
NSAID: they may have already been taking this as its also an over the counter prep, again if they’ve taken too much of one drug you should check they haven’t had too much of this too…..
Opiates: an option, but the inherent risks associated with prescribing opiates in the ED need to be balanced, the long term risk of dependence and the associated harms need open and frank discussion with your patients, i regularly ‘re-listen’ to this podcast from @EMCRIT on a range of ‘pains’ and how we can address them without reaching for opiates…..do the same.
Dental Blocks: This really should be the go-to in this scenario. They’re relatively easy to do and are well tolerated. Have a look at these videos for a run through of the common blocks.
I think the last point is one of the most easily addressed. ALWAYS ask not only what someone has been taking for their pain, ask how frequently they’ve been taking it, especially with medications that are so sensitive to inadvertent OD and those drugs that may not cause immediate symptoms. It’s certainly something that I’ve learnt not to be complacent with of late!
Doing the basics well will help you save far more lives and do far more good for your patients than knowing the ins and outs of a rare resus room procedure. Working in an ED in the UK you’ll read more ECGs in a day, or take more pain and medication histories in a few hours than you will do resuscitative thoracotomies in a career. We should all think about that and focus on being awesome at the simple……
Keep fighting the good fight
A link to the one minute wonder can be found here.